Skip to main content
main-content

01.12.2014 | Case report | Ausgabe 1/2014 Open Access

Journal of Medical Case Reports 1/2014

Hypercalcemia in a male-to-female transgender patient after body contouring injections: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2014
Autoren:
Koppany Visnyei, Maria Samuel, Laura Heacock, Jose A Cortes
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1186/​1752-1947-8-71) contains supplementary material, which is available to authorized users.

Competing interests

The authors declare that they have no competing interests.

Authors’ contributions

Our patient was initially admitted under the care of JAC and was followed up in our institution’s outpatient clinic. All authors contributed directly and significantly to the patient’s care during the initial admission and/or various follow-up visits. KV and JAC were major contributors in writing the manuscript. All authors read and approved the final manuscript.

Abstract

Introduction

Body contouring injections by non-licensed providers are frequently sought out by a subset of the male-to-female transgender community. Although short-term side effects such as pulmonary embolism and injection site infection are well known, long-term consequences of such practices are less well studied.

Case presentation

Here we describe the case of a 40-year-old African American male-to-female transgender patient who presented to our institution with hypercalcemia and acute renal failure secondary to body contouring injections with industrial strength silicone by non-licensed providers, a decade prior to her visit. Work-up revealed an extensive granulomatous inflammatory process in the injection area resulting in electrolyte abnormalities and kidney injury. The patient’s lab results and symptoms responded well to long-term corticosteroid treatment and correlated with treatment adherence.

Conclusion

Affected patients can sometimes present with unusual clinical symptoms many years after silicone injections. In a constantly growing transgender community that often utilizes non-licensed providers for silicone injections, the medical community will likely face an increasing number of patients with long-term side effects of such practices. Therefore, it is imperative for physicians to recognize such cases promptly and initiate potentially life-saving treatment.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.​​​​​​​​​​​​​​

Zusatzmaterial
Authors’ original file for figure 1
13256_2013_2726_MOESM1_ESM.tif
Authors’ original file for figure 2
13256_2013_2726_MOESM2_ESM.pdf
Authors’ original file for figure 3
13256_2013_2726_MOESM3_ESM.pdf
Authors’ original file for figure 4
13256_2013_2726_MOESM4_ESM.pdf
Authors’ original file for figure 5
13256_2013_2726_MOESM5_ESM.pdf
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2014

Journal of Medical Case Reports 1/2014 Zur Ausgabe